# SDR 2010FA0000406

- Difficulty date: April 9, 2010
- Submitted: April 23, 2010
- Operation: General aviation
- Aircraft: N4521Z
- Make and model: Piper PA-22-108
- Aircraft serial: 228008
- Engine: Lyc O235C1B
- Propeller: Snsnch M76AM
- System (JASC): 3240 · Landing Gear Brake System
- Part: Cylinder
- Part number: 09100300
- Condition: Corroded
- Location: Lt Mlg Brakes
- Part time: 2,440 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

LT BRAKE LOCKED UP ON LANDING WHICH RESULTED IN LOSS OF CONTROL AND DAMAGE TO THE ACFT.  INSP REVEALED THAT (1) BRAKE PISTON WOULD NOT FULLY RETRACT INTO THE CYLINDER WHEN THE COCKPIT BRAKE HANDLE WAS RELEASED.  AFTER DISASSEMBLY, CORROSION WAS FOUND IN THE ID OF THE CYLINDER CIRCUMFERENCE WHERE THE PISTON O-RING RESTS.  THE PISTON WOULD NOT FREELY SLIDE THROUGH THIS AREA BY HAND.  IT IS LIKELY THAT HYDRAULIC PRESSURE WAS ABLE TO PUSH THE PISTON UP THROUGH THIS CORRODED AREA OF THE CYLINDER TO APPLY THE BRAKES, BUT THE RETURN SPRING WAS UNABLE TO SLIDE IT BACK.  THIS CAUSED THE BRAKE SHOE TO DRAG AND GRAB THE DRUM, THUS LOCKING UP THE WHEEL.  RECOMMEND A PERIODIC CHECK OF THE BRAKE CYLINDER OPERATION.  ESPECIALLY ACFT THAT ARE INFREQUENTLY FLOWN.  IF A PISTON DOES NOT SMOOTHLY RETRACT, THE CYLINDER ASSY SHOULD BE DISASSEMBLED, CLEANED AND COMPONENTS REPLACED AS NEEDED.
